The antibiotic Levaquin is linked to a risk of nerve damage (also called peripheral neuropathy). This severe side effect can occur within 3 days of taking the first pill of Levaquin and cause permanent pain, tingling, numbness, or other symptoms.
What is Levaquin?
Levaquin (levofloxacin) is a broad-spectrum antibiotic in the fluoroquinolone class. It is manufactured by Johnson & Johnson and Janssen Pharmaceuticals.
FDA Warning: Rapid Onset and Permanent Nerve Damage Risk
In August 2013, the FDA ordered drug-makers to update warnings to include stronger warnings about the risk of nerve damage from Levaquin. This side effect is also called peripheral neuropathy. According to the FDA, nerve damage can occur within a few days of taking the first dose of Levaquin. In some cases, the symptoms are permanent and debilitating. The FDA was also concerned because some doctors continued to give their patients Levaquin despite developing symptoms of nerve damage.
Symptoms of Nerve Damage from Levaquin
- Abnormal sense of touch
- Changes in sense of texture, temperature (like wearing a thin sock or glove)
- Decreased sense of body position
- Burning, “pins and needles,” pricking, tingling, etc.
- Chronic nerve pain
- Problems with balance, coordination, or fine motor skills
- Muscle weakness
- And more
First Studies of Levaquin Nerve Damage Published in 2001
In 2001, researchers published a study of 45 cases of fluoroquinolone-induced nerve damage, including 33 cases linked to Levaquin. Most of these cases were severe, 84% occurred within one week, and 58% lasted for at least a year. The first warnings about nerve damage were added to the label on Levaquin in 2004. However, these warnings did not include information about the rapid onset of symptoms or potentially permanent complications until nearly a decade later.
More Studies Links Levaquin and Nerve Damage
Although evidence linking antibiotics and nerve damage has been growing since the 1980s, the label on Levaquin did not include adequate risk information until 2013. The evidence linking Levaquin and nerve damage has continued to grow. A study published in August 2014 by Neurology described 6,226 cases of antibiotic-induced nerve damage between 2001-2011. Current new users were twice as likely to develop nerve damage compared to non-users.